Have you experienced trouble finding the right word? What about forgetting someone’s name you should know? How about having a hard time finding your car at the supermarket or airport? Most of the time health professionals write off such confusion and memory loss as “benign senescent forgetfulness.” Senescent is doctorspeak for aging. Many people assume that aging dulls the brain. There’s a less scientific term for this phenomenon: “senior moments.” It’s another way of saying that people have momentary lapses in memory or spells of brain fog. But sometimes medication can cause confusion or memory loss.
Meds That Trigger Memory Loss or Confusion:
Few people imagine that the medications they are taking could affect their cognitive ability. Health professionals rarely warn patients that a drug for fibromyalgia, overactive bladder, nerve pain or migraines could interfere with thinking or memory.
This is not the kind of side effect that most health professionals want to warn about. Let’s be honest, no one wants to have spells of fuzzy brain or forgetfulness. If a physician or pharmacist cautions a patient that a new medicine might impact cognitive function in a negative way, that person might opt out of the program.
What Is Brain Fog Anyway?
How would you even know if your medicine is messing with your mind? “Brain fog” is not in the official FDA list of side effects. Nonetheless, most people know what this phrase means. This adverse reaction makes it harder to concentrate or think clearly. Solving problems can become overwhelming.
The FDA refers to such side effects with the following language:
difficulty with concentration or attention, confusion, “thinking abnormal,” language problems (including word-finding difficulties), slowed thinking, memory impairment, amnesia, speech disorder, lethargy, disturbance in attention and disorientation.
It is true that any of those problems could be due to benign senescent forgetfulness. Many people, including some younger folks, have difficulty with concentration at some point. A sleepless night, financial difficulties or the loss of a loved one are just a few of the things that can lead to confusion or memory problems.
So can a surprisingly large number of drugs. The list of medications that can contribute to brain fog is daunting.
Medicines That Can Cause Confusion:
Many antiepileptic drugs (AEDs) can cause:
“cognitive-related dysfunction: confusion, psychomotor slowing, difficulty with concentration/attention, difficulty with memory, speech or language problems, particularly word-finding difficulties.”
The FDA requires another serious warning with AEDs:
“The increased risk of suicidal thoughts or behavior with AEDs was observed as early as one week after starting drug treatment with AEDs and persisted for the duration of treatment assessed.”
You Could Be Taking an AED and Not Know It:
Before you say you don’t have epilepsy and assume that you are not taking such medicines, be aware that they are often prescribed for pain. People with migraines frequently take topiramate (Topamax) to prevent their headaches. Some doctors use it off label to treat bipolar disorder, post-traumatic stress disorder (PTSD) and obsessive compulsive disorder (OCD).
Gabapentin (Neurontin) and pregabalin (Lyrica) are also prescribed for nerve pain (neuropathy or neuralgia). In addition, Lyrica is a mainstay in the treatment of fibromyalgia. At last count, more than 10 million people take one or the other of these drugs.
Fuzzy Brain with Pregabalin (Lyrica) and Gabapentin:
These drugs can cause confusion and “thinking abnormal.” The FDA describes it this way:
“Thinking abnormal primarily consists of events related to difficulty with concentration/attention but also includes events related to cognition and language problems and slowed thinking.”
Sounds a lot like brain fog to us. One reader wrote to tell us about his experience:
“I was placed on Lyrica way back in 2010 for persistent foot and ankle pain following surgery. When I was diagnosed with reflex sympathetic dystrophy four years later, the doctors upped the Lyrica and then added other meds of a similar variety such as Topamax. I went so far into a ‘Lyrica fog’ that I can barely remember anything from those years. Suffice it to say that my profession was ruined.
“I still have significant memory issues even though my new doctor weaned me off Topamax and Lyrica in 2016. I felt like I had a helmet on my head the entire time I used that drug. Once it was gone, so was that feeling.”
Another reader, Brenda in Houston, offered this reaction to gabapentin:
“I can say that gabapentin gave me extreme brain fog and confusion. I became unable to cook because I would wander off with food cooking and burn the pan so badly I would have to rush it outside until the smoke cleared. I began to fear I would burn my house down!”
Lucy was caught between a rock and a hard place. She has terrible nerve pain.
Gabapentin or pregabalin were the only treatments her doctor had to offer:
“I am no longer the vibrant, independent, smart, confident person I used to be. Gabapentin has caused confusion, foggy thoughts, dizziness, depression, lethargy, slurred words and difficulty concentrating.”
Other Rx Meds & Brain Fog or Memory Loss:
There are so many medications that can cause confusion or memory loss that it would be hard to list them all. A systematic review in the journal Drugs & Aging (Aug. 2012) describes medications that affect the GABA neurotransmitter system. They are called GABA agonists, gabapentinoids or GABAergics. You can learn much more about them at this link.
GABAergic drugs also include benzodiazepines or benzos for short. Here is a list:
The authors note that for short-acting and intermediate-acting benzos there was evidence of decrements in cognitive function tests.
“Consistent findings predominantly affecting memory storage, but also impacting attention, reaction time and specific psychomotor functions, characterized single- and repeated-dose studies, without development of complete tolerance over 3 weeks administration.”
Non-Benzo GABAergic Z-type Sleeping Pills
There are inconsistent results regarding the Z-drugs.
One review published in the Journal of Medical Toxicology (June, 2013) concluded:
“Z-drugs, in particular zopiclone, appear to have similar adverse effects to their predecessors, the benzodiazepines. The residual effects on human performance and driving impairment of Z-drugs are derived from their GABA-ergic action and pharmacokinetic profiles. Z-drugs, especially zolpidem, are associated with complex behaviors, hallucinations, and memory impairment. The increased risk of falls and motor vehicle collisions is notably significant for elderly insomniacs on Z-drugs. The risk–benefit analysis of Z-drugs for the management of insomnia in the elderly may not favor treatment.”
Other drugs that may trigger confusion, brain fog and memory loss include older-generation antidepressants called tricyclics. They include medications like amitriptyline and imipramine. Such drugs are sometimes prescribed off label for insomnia.
Anticholinergic medicines prescribed for overactive bladder and incontinence may also impact the brain. Such drugs include fesoterodine, oxybutynin and tolterodine. Older people are especially vulnerable to anticholinergic side effects.
Here is a story from Carol about her mother’s experience:
“My mother was deteriorating before our eyes. I was disappointed in the care she was getting at home and asked her to visit and see my physician for a consultation.
“My doctor took her off tolterodine and Norvasc immediately. He also changed another medication she was taking for cholesterol control. He substituted a natural supplement.
“Her blood pressure stayed in an acceptable range with some moderation in her diet. She added half an hour of walking each day. Her brain fog (mimicking dementia) lifted almost immediately. Her cholesterol also went to an acceptable level, and all the terrible drug side effects were gone. She is absolutely fine today.”
Over-the-Counter Antihistamines & Sleeping Pills:
Even over-the-counter drugs can impact the brain. Diphenhydramine (DPH) is the “PM” in many nighttime pain relievers. It is the antihistamine in the allergy drug Benadryl.
A reader shared this experience:
“I’d fallen and was in discomfort from the bruises, so I took Aleve PM for five straight nights. Talk about brain fog! I couldn’t remember people’s names at work or finish Sudoku puzzles (usually my favorite). I had lots of other brain glitches but didn’t know why. After reading about Aleve PM, I didn’t take it last night and I’m 100 percent better today.”
Diphenhydramine is considered an anticholinergic medicine. It affects an important brain chemical called acetylcholine. Many people are susceptible to confusion, memory problems and other difficulties when they take such medications.
Sometimes older adults are diagnosed with dementia although the problem is caused by one or more anticholinergic medicines they are taking. When the drugs can be discontinued, the brain fog often goes away. Of course NO ONE should EVER stop any medication without carefully consulting the prescribing physician. Some medications can cause very serious withdrawal symptoms if stopped suddenly! That is especially true of short-acting benzodiazepines.
To find a free list of anticholinergic medicines, search www.PeoplesPharmacy.com for “list of anticholinergic drugs.” Here are some links:
Share your own story about brain fog, confusion or memory loss in the comment section below.